Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 61, NWS Pittsburgh, PA

July 28, 2017Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2017, 4:09 PM EDT for Washington County, Pennsylvania. It was in force for 7 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 4:09 PM EDT (20:09 UTC)
Expired
Jul 28, 2017, 11:15 PM EDT
In force
7 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:48 PM EDTFLASH FLOODWashington, PATYLER AVE... SAMMY ANGOTT WAY... AND MAIN STREET ALL FLOODED
Jul 28, 5:21 PM EDTFLASH FLOOD1 Wnw Farquhar, PALANDSLIDE ALONG I-70 WB
Jul 28, 5:23 PM EDTFLASH FLOODWashington, PAMULTIPLE VEHICLES IN FLOODED ROADWAY
Jul 28, 5:27 PM EDTFLASH FLOODWashington, PA35 PARK AVE W AND J STADIUM...JEFFERSON AVE AND WEST MADIEN ST...300 BLOCK LAKEVIEW DR...2992 GREEN VALLEY ROAD GREEN VALLEY PACKING...382 W CHESTNUT ST...ALL FLOODED
Jul 28, 5:35 PM EDTFLASH FLOODWashington, PAAT LEAST 6 VEHICLES WITH OCCUPANTS STUCK IN FLOODED ROADS. LOCATIONS INCLUDE 44 BRIDGE STREET...365 JEFFERSON AVE...437 JEFFERSON AVE...59 WASHINGTON ST...267 E BEAU ST...INTERSECTION OF ARCH STREET AND RACE STREET
Jul 28, 10:17 PM EDTHEAVY RAIN 2Claysville, PAIN 90 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS51 KPBZ 282009
FFWPBZ
PAC125-290015-
/O.NEW.KPBZ.FF.W.0061.170728T2009Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
409 PM EDT FRI JUL 28 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southern Washington County in southwestern Pennsylvania...

* Until 815 PM EDT.

* At 409 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Washington...                     Wolfdale...
  Bentleyville...                   East Washington...
  Claysville...                     Eighty Four...
  West Alexander...                 Taylorstown...
  Green Hills...                    Meadow Lands...

This includes  Interstate 70 in Pennsylvania between mile markers 1
and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4024 8006 4015 7996 4005 8021 4002 8051
      4012 8052 4020 8032

$$

Fries
3 follow-up statements
671 
WGUS71 KPBZ 282124
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
524 PM EDT FRI JUL 28 2017

PAC125-290015-
/O.CON.KPBZ.FF.W.0061.000000T0000Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-
524 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
SOUTHERN WASHINGTON COUNTY...

At 523 PM EDT, law enforcement reported flash flooding. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 2 and one half inches.

ADDITIONAL RAINFALL...Up to one half of an inch.

Some locations that may experience flooding include...
Washington...                     Wolfdale...
Bentleyville...                   East Washington...
Claysville...                     Eighty Four...
West Alexander...                 Taylorstown...
Green Hills...                    Meadow Lands...

This includes  Interstate 70 in Pennsylvania between mile markers 1
and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4024 8006 4015 7996 4005 8021 4002 8051
      4012 8052 4020 8032

$$

Fries
169 
WGUS71 KPBZ 282311
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
711 PM EDT FRI JUL 28 2017

PAC125-290015-
/O.CON.KPBZ.FF.W.0061.000000T0000Z-170729T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-
711 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

At 711 PM EDT, law enforcement continued to report flash flooding. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Around 3 inches.

ADDITIONAL RAINFALL...Up to one half of an inch.

Some locations that may experience flooding include...
Washington...                     Wolfdale...
Bentleyville...                   East Washington...
Eighty Four...                    Green Hills...
Meadow Lands...                   

This includes  Interstate 70 in Pennsylvania between mile markers 12
and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4024 8006 4015 7996 4005 8021 4004 8035
      4020 8032

$$

Fries
218 
WGUS51 KPBZ 290010
FFWPBZ
PAC125-290315-
/O.EXT.KPBZ.FF.W.0061.000000T0000Z-170729T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
810 PM EDT FRI JUL 28 2017

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Pennsylvania...

* Until 1115 PM EDT.

* At 809 PM EDT, law enforcement officials continued to report flash 
  flooding in the warned area.

  FLASH FLOODING...     Occurring.

  ESTIMATED RAINFALL... Up to 3 inches.

  ADDITIONAL RAINFALL...Up to one half of an inch.

* Some locations that may experience flooding include...
  Washington...                     Wolfdale...
  Bentleyville...                   East Washington...
  Eighty Four...                    Green Hills...
  Meadow Lands...                   

This includes  Interstate 70 in Pennsylvania between mile markers 12
and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4024 8006 4015 7996 4005 8021 4004 8035
      4020 8032

$$

Fries

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:38 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 28, 2:38 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Showers and thunderstorms localized heavy rain will continue
through the early part of Saturday. Building high pressure will
return dry and seasonable weather for the later half of Saturday
through the start of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and a few thunderstorms are beginning to expand in
coverage this afternoon with focus near the boundary across
southwest pa/northern wv.  Expect coverage to increase as the
upper low pressure digs across the southern Great Lakes this
afternoon, amplifying the flow and further pulling deep moisture
across the region, especially south and east of Pittsburgh.
Upper level dynamics support a period of efficient rainfall
through the evening and overnight, as warm cloud depths reach
12kft. Will note that rainfall that has already been observed
has produced amounts more of a tropical atmosphere per recent
reports versus radar estimates.

With rater cloudy conditions, expect surface heating to be
rather slow, and while there will be some cooling aloft with the
approach of the 500mb low, and modest shear, overall severe
threat appears to be minimal.

Closed 500mb low will slowly pivot across the Upper Ohio Valley
overnight as a surface low shifts off toward the coast. Most,
if not all, of the guidance suggests a period of
enhancement/deformation across the forecast area that could lead
to higher precipitation amounts across western PA and northern
WV, depending in where it sets up. With this in mind, have
adjusted the axis of higher QPF slightly, and held onto likely
Pops until after midnight. This could also justify lengthening
the time of the flash flood watch across the areas that were
expected to expire at 1am, but with only a few hours difference,
opted to not make that change right now.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
System and the bulk of the precipitation will slowly pull off to
the east on Saturday. Lingering deformation precipitation in the
terrain should taper off toward midday as upper ridging starts
to push over the area. This should lead to drying conditions for
the rest of the weekend, as a surface high build over the Great
Lakes region.

Cool northerly flow and lingering precip will keep temperatures
below averages on Saturday with moderation toward seasonal
normals by Sunday and Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
High pressure will keep conditions dry through Tuesday with the
next chance for precipitation coming with the approach of a
front late Wednesday/Thursday. timing differs between the
deterministic guidance, so a model blend was used for the later
half of the week. Near seasonal temperatures are forecast.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Mainly MVFR conditions with increasing shower/thunderstorm
coverage is expected this afternoon with an approaching upper
low, and a surface wave moving along a stalled sfc boundary.
Maintained a VCTS mention for ports S of I 80 for a brief period
this aftn with sufficient instability. MVFR to IFR conditions
should continue this evening as the heaviest rain occurs with
enhanced lift. Improvement to VFR is expected from N-S late
tonight through Sat as the low exits.

.OUTLOOK...
No widespread restrictions expected.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Saturday afternoon for MDZ001.
OH...None.
PA...Flash Flood Watch through Saturday afternoon for PAZ023-
     073>076.
     Flash Flood Watch until 1 AM EDT Saturday for PAZ014>016-
     020>022-029-031.
WV...Flash Flood Watch through Saturday afternoon for WVZ510>514.
     Flash Flood Watch until 1 AM EDT Saturday for WVZ001>004-012-
     021-509.

&&
Hazardous weather outlook, Jul 28, 3:58 AM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
358 AM EDT Fri Jul 28 2017

MDZ001-PAZ023-073>076-WVZ510>514-290800-
Garrett-Indiana-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-290800-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-
358 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms capable of damaging wind gusts will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ021-029-031-WVZ001>004-012-021-509-290800-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-PAZ007>009-013-290800-
Columbiana-Mercer-Venango-Forest-Lawrence-
358 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014>016-020-022-290800-
Butler-Clarion-Jefferson-Beaver-Armstrong-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for west central Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 12:47 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      ELLIOTTSVILLE           39.77N  79.63W
07/27/2017                   FAYETTE            PA   PUBLIC

            HIGH WATER WAS REPORTED RUNNING FROM THE BIG SANDY
            CREEK ACROSS QUEBEC RD AND WHARTON FURNACE RD

&&

EVENT NUMBER PBZ1701831

JD
Local storm report, Jul 28, 2:18 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      COOPERSTOWN             40.30N  79.37W
07/28/2017                   WESTMORELAND       PA   EMERGENCY MNGR

            VEHICLE WITH ONE MALE STRANDED IN FLOOD WATER ON 2000
            BLOCK OF LIGONIER ST...

&&

EVENT NUMBER PBZ1701832

JD
Local storm report, Jul 28, 2:39 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      1 SE LATROBE            40.30N  79.37W
07/28/2017                   WESTMORELAND       PA   911 CALL CENTER

            FLOODING OF THE 4700 BLOCK OF ROUTE 982

&&

EVENT NUMBER PBZ1701833

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:42 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jul 28, 2:29 PM EDTFlash Flood WarningPBZIndiana, Westmoreland4 hr
Jul 28, 5:10 PM EDTAreal Flood AdvisoryPBZFayette, Greene, Washington3 hr
Jul 28, 5:46 PM EDTFlash Flood WarningPBZFayette, Greene12 hr
Jul 28, 7:07 PM EDTFlash Flood WarningPBZFayette5 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.